A 70-Year-Old Woman and 57-Year-Old Man With Differentiated Thyroid Cancer - Episode 6
Dr Brose elaborates on treating patients with DTC with lenvatinib, including starting dosage and toxicities/adverse events.
Marcia S. Brose, MD, PhD: Taking the prior 2 topics of age and whether or not the 2 different starting doses has made a difference, I think we have a very good argument for starting the vast majority of patients on 24 milligrams [mg] a day. It does require a close relationship with the treating team, whether it’s a nurse practitioner who knows how to coach people on how to manage their side effects and who can also maybe prescribe antihypertensives. I think patients benefit the most if they're on 24 mg. Some patients are not appropriate and those patients still get Lenvatinib [Lenvima]. But I have had patients, for instance, who had invasive disease in their trachea and because I didn’t want to shrink it too fast that it would cause a hole in the trachea and therefore a fistula formation, I started them at 4 mg and closely watched and titrated the dose. I made sure that the patient responded, but did not create a large area that could get infected in their neck. Mostly what influences me is whether or not they have an invasive disease that could put their life at risk if they had a big response. The second thing would be if somebody had very, very bad hypertension. I have a lot of patients who are on 1 hypertensive or even 2. I actually find I can manage them fine. The patients already on 3 antihypertensives are the patients that I probably will start at 14mg and work my way up, making sure that I can control their blood pressure. The reason for that is if you don’t control their blood pressure very well, they are at risk for a syndrome called PRES [posterior reversible encephalopathy syndrome], which is the posterior encephalopathy that’s related to high blood pressure spikes. You really don’t want that to happen. If you have a patient and you’re afraid that you have no room to go in the blood pressure medicines, that’s a person you want to start a little bit more slowly with a lower dose and observe them and treat them once a week, monitoring them closely for their hypertension.
I think that there are 4 areas of toxicities with lenvatinib that we’re concerned the most about. You’ve heard me speak about hypertension because I think in our heads, those are the first 3 things we worry about. Because 63% of the patients had a grade 3 hypertension event or more that means that we really have to be watching it. It happens within 24 hours of starting. Often, I’ll prescribe antihypertensives at the same time I give them the lenvatinib. They may not pick it up from the pharmacy, but the prescription will be there so that as soon as they start seeing their blood pressure is rising, they can access the drug. Now, they will also be taught and instructed to monitor their blood pressure twice a day for at least the first week or 2, to make sure that we’re not missing blood pressure that’s consistently over 150 over 90. If it does get that high, of course, we try to increase the dosage of their antihypertensive medications. The second area I think that people have problems with, and this tends to be something more long-term, is diarrhea. Diarrhea is bad for a couple of reasons. Obviously, it’s not pleasant for the patient to experience, but the biggest issue is that when they have multiple bowel movements a day, the decreased transit time leads to all sorts of different kinds of issues. First of all, they don’t absorb the lenvatinib well, and they can start to have progression. They also don’t absorb their antihypertensive medicine and can start to have more trouble controlling their high blood pressure. They also don’t absorb calories and they start to lose weight. It’s absolutely important to explain to a patient that even if they don’t mind having 6 or 8 formed bowel movements a day, that number by definition means their transit time has gotten so short they’re just not going to have the time to absorb either the medications or their food. Some very specific management is recommended, and we will titrate taking Imodium once or twice a day up to sometimes as many as 9 pills a day to minimize the number of bowel movements they’re having a day so that they’re down to just 1 formed bowel movement a day. Titrating Imodium is the best thing we can do. We can also recommend diet changes. If they go to a load fiber diet, they’re much more likely to succeed in controlling the diarrhea. Those are 2 of my highest most used interventions. Some patients occasionally can’t control their diarrhea, even with both of those interventions and some of those patients, I might even start on some codeine once a day, just to use the opioid effect and try to slow down their transit time that way. Another area that we worry about, that can go along with diarrhea but is itself a problem, which is sarcopenia, loss of muscle mass. Loss of muscle mass goes hand in hand with another problem, which is just general weight loss. Patients lose weight, but they also tend to lose muscle mass. The best thing patients can do for that is actually muscle-building activities, specifically weight lifting. Weight lifting increases blood flow to the muscles and decreases the effect of the VEGF [vascular endothelial growth factor] inhibitors on the muscle groups. Especially patients on lenvatinib, sorafenib [Nexavar], or cabozantinib [Cabometyx], I try to get them to go to the gym and actually do strength training, not just toning because you really have to stimulate those muscles if you want to help retain them. Those are 3 of my most common toxicities. Of course, there’s a longer list. We do occasionally look at labs. Low lymphocytes are common with this class of drugs but are never clinically significant. Another side effect that we used to monitor quite a lot is proteinuria. In the original trials, we would even hold the drug if they had proteinuria. But the reality of proteinuria is while they lose nutrition, it does not actually affect them negatively in most cases. I still follow the serum creatinine to make sure that renal function is not impaired, but proteinuria by itself is not a reason for me to withhold the drug. All I have to do is tell patients to make sure to be eating extra protein because we know that they’re wasting some of the protein in the urine. But by itself is not a reason, in my opinion, to stop or even hold or dose reduce unless it really is so severe that their albumin just goes down to like 1 or less and they can’t manage it.
In a patient who’s had adverse events and had a dose reduction, I usually first start with a dose holiday a couple of times because some of these side effects like hand- foot-skin reaction or weight loss can be reversed if they have a dose holiday and their GI [gastrointestinal] tract kicks in again and they’re feeling healthy. But many times, they have to stay at the lower dose. I want to point out another thing. When you decrease the dose and the patient has been on an antihypertensive medication on an increased dose in order to take lenvatinib, you have to remember that you have to titrate it back towards their original regimens when you either hold the dose for a dose holiday or decrease the dose because they won’t need as much blood pressure medicine. If you don’t remember to adjust them in parallel, you’ll have patients who are now getting hypotensive because they have too much blood pressure medicine on board.
The last thing I’ll leave you with when I think of practical advice for a community oncologist, treating patients with RAI [radioactive iodine]-refractory differentiated thyroid cancer is attention to the patient and close surveillance of these toxicities is what will help the patients be the most successful. They need not only a doctor, but they also need a coach. Somebody who understands these side effects and can help them mitigate them as much as possible with diet, exercise, and other interventions. And then, when need be, prescribe either the antihypertensives or pain medicines or anti-diarrheal [medications] that they’ll need to be successful.
This transcript has been edited for clarity.
Case: A 70-Year-Old Woman With Differentiated Thyroid Cancer
Clinical workup and initial treatment
Case 2: A 57 Year-Old Man With Differentiated Thyroid Cancer
Clinical workup and initial treatment
Subsequent treatment and follow-up